Tornadoes · United States · Kansas · 2014
EF0 tornado, Sterling, Kansas, May 11, 2014
This EF0 tornado ran 0.4 miles across Rice County on May 11, 2014, touching down at 9:12 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 11, 2014
- Touchdown
- 9:12 PM CDT (02:12 UTC)
- Lifted
- 9:13 PM CDT (02:13 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Rice County
- Touchdown point
- 38.191, -98.226
- Lift-off point
- 38.193, -98.218
- Record number
- 1405112012-01
What the Weather Service recorded
A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred. Several reports of hail up to the size of three inches in diameter was noted at one location.
Very brief tornado touchdown.
Some power flashes were seen.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS ICT issued a tornado warning for this county at 02:10 UTC, 2 minutes before the tornado touched down, in force until 02:30 UTC.
The county was under a tornado watch, issued at 19:43 UTC and running to 02:59 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 03:57 UTC | Wind Advisory | ICT |
| 17:00 UTC | 00:22 UTC | Red Flag Warning | ICT |
| 19:43 UTC | 02:59 UTC | Tornado Watch | ICT |
| 00:03 UTC | 00:45 UTC | Severe Thunderstorm Warning | ICT |
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 00:52 UTC | 12:30 UTC | Flood Warning | ICT |
| 00:58 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 01:12 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 01:41 UTC | 02:30 UTC | Severe Thunderstorm Warning | ICT |
| 01:44 UTC | 02:30 UTC | Severe Thunderstorm Warning | ICT |
| 02:10 UTC | 02:30 UTC | Tornado Warning | ICT |
| 02:27 UTC | 02:41 UTC | Tornado Warning | ICT |
| 03:14 UTC | 03:37 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 11, 7:08 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 11, 7:08 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT SUN MAY 11 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL FOR MINOR FLOODING WILL CONTINUE OVERNIGHT. MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS. DARMOFAL .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 207 PM CDT SUN MAY 11 2014 ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY. OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION BY THE WEEKEND. KED && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 707 PM CDT SUN MAY 11 2014 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE A MAIN CONCERN FOR MOST OF THE TAF SITES FOR THE NEXT 12-18 HRS. MOST OF THIS ACTIVITY WILL INITIALLY BE MOST NUMEROUS NEAR THE KRSL TAF SITE...WITH THE SHOWERS AND TSRA SPREADING SLOWLY TO THE EAST AS THE LATE EVENING INTO THE OVERNIGHT PROGRESSES. SO WILL GO WITH PREVAILING TSRA FOR KRSL AND EVENTUALLY WILL SEE PREVAILING TSRA FOR KSLN/KHUT BY AROUND 02-04Z. EXPECT THIS AREA OF CONVECTION TO TRAIN TO THE EAST-NORTHEAST AS THE OVERNIGHT PROGRESSES...AND APPROACH KICT AFTER 06-08Z. WILL CERTAINLY SEE MVFR CIGS/VSBYS IN AND NEAR THE STORMS. EXPECT A WIND SHIFT TO THE WEST-NW AS THIS LINE OF CONVECTION PROGRESSES TO THE EAST EARLY ON MON ASA COLD FRONT PUSHES ACROSS THE FORECAST AREA...FOR THE KRSL AND KSLN TAF SITES. EXPECT THE AREA OF CONVECTION TO SHIFT EAST ACROSS KICT AND KCNU FOR MON MORNING...WITH MVFR CIGS/VSBYS IN AND AROUND THE CONVECTION. KETCHAM && .FIRE WEATHER... ISSUED AT 207 PM CDT SUN MAY 11 2014 SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 66 42 66 / 60 40 10 10 HUTCHINSON 56 62 41 65 / 70 30 10 10 NEWTON 58 64 41 65 / 60 40 10 10 ELDORADO 63 69 42 65 / 60 60 10 10 WINFIELD-KWLD 64 71 42 66 / 60 60 10 10 RUSSELL 48 55 38 63 / 80 20 10 10 GREAT BEND 49 57 38 63 / 80 20 10 10 SALINA 56 61 40 65 / 80 30 10 10 MCPHERSON 56 61 41 65 / 80 30 10 10 COFFEYVILLE 69 75 46 66 / 60 70 40 10 CHANUTE 69 73 45 65 / 60 70 30 10 IOLA 68 73 45 65 / 60 70 30 10 PARSONS-KPPF 70 75 46 65 / 60 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053- 067>072-082-083-091>096-098>100. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>052-067-068-082-083-091. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047. &&
Hazardous weather outlook, May 11, 3:23 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN MAY 11 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 323 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE GREATEST RISK IS ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. SUPER-CELL STORMS ARE POSSIBLE EARLY ON...AND THEN ARE EXPECTED TO BECOME MORE LINEAR IN NATURE. THESE STORMS WILL BE CAPABLE OF VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER...DAMAGING DOWN-BURST WINDS IN EXCESS OF 75 MPH...AND TORNADOES. AS THE LINE OF STORMS MOVES SLOWLY EAST TOWARD THE KANSAS TURNPIKE LATER THIS EVENING AND OVERNIGHT...THE RISK OF HIGHER END SEVERE WEATHER WILL LESSEN. HOWEVER STORMS OVERNIGHT MAY STILL CONTAIN HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH. THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR FLOODING THIS EVENING AND OVERNIGHT...AS THUNDERSTORMS REDEVELOP AND TRAIN ALONG THE SLOW MOVING COLD FRONT. THE GREATEST RISK FOR LOCALLY HEAVY RAINFALL WILL BE ACROSS CENTRAL KANSAS. STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER MUCH OF THE AREA INTO MID-EVENING. THE WARM TEMPERATURES AND STRONG WINDS WILL CONTINUE TO KEEP THE GRASSLAND FIRE DANGER VERY HIGH TO EXTREME FOR RAIN-FREE AREAS THAT ARE WEST OF THE KANSAS TURNPIKE. PLEASE REFER TO THE RED FLAG WARNING AND WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE AFTERNOON. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY... GENERALLY WEST OF HIGHWAY 14. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE EVENING...GENERALLY ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, May 11, 8:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL GENESEO 38.52N 98.15W
05/11/2014 E0.88 INCH ELLSWORTH KS TRAINED SPOTTER
&&
VJPLocal storm report, May 11, 9:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL WNW GENESEO 38.52N 98.15W
05/11/2014 E0.88 INCH RICE KS TRAINED SPOTTER
&&
VJPLocal storm report, May 11, 9:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL ALDEN 38.24N 98.31W
05/11/2014 E1.75 INCH RICE KS EMERGENCY MNGR
&&
VJPLocal storm report, May 11, 9:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 2 E CHASE 38.36N 98.31W
05/11/2014 E1.75 INCH RICE KS TRAINED SPOTTER
&&
VJPLocal storm report, May 11, 9:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL W STERLING 38.21N 98.21W
05/11/2014 E1.50 INCH RICE KS TRAINED SPOTTER
&&
VJPLocal storm report, May 11, 9:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL STERLING 38.21N 98.21W
05/11/2014 E1.75 INCH RICE KS PUBLIC
&&
ADKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.8 hours after it, 154 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.1 K/km
The surface observations
Hutchinson (HUT), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:52 UTC | 80 | 60 | 140° 22 kt | 32 | 998.6 | |
| 01:52 UTC | 79 | 61 | 150° 26 kt | 34 | 998.6 | |
| 02:06 UTC | 79 | 61 | 140° 22 kt | 30 | 999.3 | TS |
| 02:21 UTC | 79 | 61 | 140° 22 kt | 33 | 998.6 | VCTS |
| 02:52 UTC | 76 | 62 | 310° 13 kt | 18 | 1002.4 | VCTS |
| 03:24 UTC | 72 | 63 | 270° 16 kt | 19 | 1004.1 | -TSRA |
| 03:52 UTC | 70 | 64 | 150° 18 kt | 21 | 1002.7 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the touchdown began at 02:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:28 UTC | HAIL 1.5 | St. John | Stafford, KS | |
| 23:41 UTC | HAIL 0.75 | Great Bend | Barton, KS | LAW ENFORCEMENT REPORTS PEA TO PENNY SIZED HAIL. |
| 23:50 UTC | FUNNEL CLOUD | 3 S Great Bend Arpt | Barton, KS | |
| 23:55 UTC | TSTM WND GST 65 | 5 N Great Bend | Barton, KS | INDIVIDUAL ALSO REPORTED QUARTER SIZED HAIL. |
| 23:55 UTC | HAIL 1 | 5 N Great Bend | Barton, KS | |
| 23:58 UTC | HAIL 1 | 5 S Hoisington | Barton, KS | |
| 00:04 UTC | HAIL 1 | 8 Ene Seward | Stafford, KS | |
| 00:18 UTC | HAIL 1 | 3 E Ellinwood | Barton, KS | |
| 00:43 UTC | HAIL 1.75 | 3 S Great Bend Arpt | Barton, KS | |
| 00:50 UTC | HAIL 1.75 | 2 Ne Seward | Stafford, KS | |
| 00:53 UTC | HAIL 1 | Great Bend | Barton, KS | |
| 00:53 UTC | HAIL 1.75 | Great Bend | Barton, KS | |
| 00:53 UTC | HAIL 1.75 | Great Bend | Barton, KS | |
| 00:55 UTC | HAIL 2 | Great Bend | Barton, KS | |
| 00:58 UTC | HAIL 3 | 3 Sse Great Bend | Barton, KS | A PICTURE WAS SENT TO DISPATCH OF A HAIL STONE WHICH WAS APPROXIMATELY 3 INCHES IN DIAMETER. TIME IS ESTIMATED FROM RADAR. |
| 01:02 UTC | HAIL 1.25 | 8 Ene Seward | Stafford, KS | |
| 01:23 UTC | TSTM WND DMG | 2 S Stafford | Stafford, KS | 8 TO 10 POWERPOLES DOWN. |
| 01:23 UTC | TSTM WND GST 61 | 2 Sse St. John | Stafford, KS | |
| 01:23 UTC | HAIL 1 | 3 Ese Radium | Stafford, KS | |
| 01:25 UTC | HAIL 1 | 4 W Chase | Rice, KS | EMERGENCY MANAGER REPORTS QUARTER SIZED HAIL ON US HIGHWAY 56. |
| 01:39 UTC | HAIL 0.88 | Geneseo | Ellsworth, KS | |
| 01:41 UTC | TSTM WND DMG | Hudson | Stafford, KS | POWER LINES DOWN ALONG WITH POWER OUTAGES |
| 01:55 UTC | HAIL 0.88 | Wnw Geneseo | Rice, KS | |
| 01:55 UTC | HAIL 1.75 | Alden | Rice, KS | |
| 02:03 UTC | HAIL 1.75 | 2 E Chase | Rice, KS | |
| 02:08 UTC | HAIL 1.25 | Sterling | Rice, KS | |
| 02:09 UTC | HAIL 1.5 | W Sterling | Rice, KS | |
| 02:10 UTC | HAIL 1.75 | Sterling | Rice, KS | REPORT RECEIVED VIA TWITTER. |
| 02:10 UTC | HAIL 1.75 | Sterling | Rice, KS | |
| 02:12 UTC | TORNADO | 1 Sw Sterling | Rice, KS | |
| 02:20 UTC | TORNADO | 2 N Sterling | Rice, KS | TRAINED SPOTTER REPORTS SEEING POWER FLASHES. |
| 02:23 UTC | HAIL 0.88 | Little River | Rice, KS | |
| 02:35 UTC | HAIL 1.25 | 7 Wsw Mcpherson | Mcpherson, KS | DELAYED REPORT FROM COCORAHS |
| 02:45 UTC | TSTM WND DMG | Buhler | Reno, KS | POWER LINES DOWN WITH POWER OUTAGES IN TOWN. |
| 02:47 UTC | HAIL 1.5 | 7 Wnw Mcpherson | Mcpherson, KS | TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL. |
| 02:49 UTC | HAIL 1.75 | Windom | Mcpherson, KS | |
| 02:49 UTC | HAIL 1.75 | Windom | Mcpherson, KS | |
| 02:50 UTC | TSTM WND GST 70 | 7 S Turon | Kingman, KS | |
| 02:51 UTC | TORNADO | 4 N Inman | Mcpherson, KS | POWER FLASHES FROM A BRIEF TOUCHDOWN. |
| 02:52 UTC | TORNADO | 7 Sw Mcpherson | Mcpherson, KS | POWER POLES ARE REPORTED TO BE DOWN AT 8TH AND DAKOTA WHICH IS NORTHWEST OF GROVELAND. TIME IS BASED ON PREVIOUS REPORTS OF TORNADO IN THAT AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 11, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:26 PM CDT | EF0 | Clay, NE | 0.1 | 150 | |||
| May 11 | 3:50 PM CDT | EF3 | Clay, NE | 20.2 | 1,300 | $14 million | ||
| May 11 | 4:24 PM CDT | EF0 | Lee, IA | 0.1 | 30 | |||
| May 11 | 4:25 PM CDT | EF0 | Fillmore, NE | 0.0 | 100 | |||
| May 11 | 4:25 PM CDT | EF2 | Fillmore, NE | 9.4 | 750 | $3.5 million | ||
| May 11 | 4:40 PM CDT | EF1 | Fillmore, NE | 6.1 | 150 | $150,000 | ||
| May 11 | 4:57 PM CDT | EF3 | Fillmore, NE | 19.1 | 2,640 | $11 million | ||
| May 11 | 5:04 PM CDT | EF0 | York, NE | 0.6 | 25 | |||
| May 11 | 5:13 PM CDT | EF0 | Seward, NE | 1.7 | 100 | |||
| May 11 | 5:23 PM CDT | EF2 | Seward, NE | 8.0 | 500 | |||
| May 11 | 5:53 PM CDT | EF2 | Seward, NE | 4.7 | 330 | |||
| May 11 | 5:58 PM CDT | EF1 | York, NE | 5.5 | 700 | $60,000 | ||
| May 11 | 6:07 PM CDT | EF1 | Lancaster, NE | 3.0 | 400 | |||
| May 11 | 6:11 PM CDT | EF2 | Lancaster, NE | 2.5 | 300 | |||
| May 11 | 6:12 PM CDT | EF1 | Pawnee, KS | 3.3 | 150 | |||
| May 11 | 6:20 PM CDT | EF1 | Lancaster, NE | 5.3 | 280 | |||
| May 11 | 6:42 PM CDT | EF0 | Saunders, NE | 1.8 | 200 | |||
| May 11 | 6:44 PM CDT | EF0 | Edwards, KS | 0.8 | 25 | |||
| May 11 | 6:55 PM CDT | EF1 | Jefferson, NE | 15.5 | 500 | 1 | ||
| May 11 | 6:59 PM CDT | EF1 | Saunders, NE | 10.7 | 800 | |||
| May 11 | 7:21 PM CDT | EF1 | Douglas, NE | 5.2 | 200 | |||
| May 11 | 7:32 PM CDT | EF0 | Union, SD | 2.4 | 50 | $20,000 | ||
| May 11 | 8:35 PM CDT | EF1 | Sioux, IA | 3.9 | 100 | $3.0 million | ||
| May 11 | 8:44 PM CDT | EF0 | Stafford, KS | 3.4 | 50 | |||
| May 11 | 8:50 PM CDT | EF0 | Sioux, IA | 0.9 | 50 | |||
| May 11 | 8:59 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | $5,000 | ||
| May 11 | 9:03 PM CDT | EF0 | Pratt, KS | 4.6 | 50 | |||
| May 11 | 9:20 PM CDT | EF0 | Rice, KS | 1.0 | 50 | |||
| May 11 | 9:43 PM CDT | EF2 | Guthrie, IA | 10.3 | 240 | $1.3 million | ||
| May 11 | 9:51 PM CDT | EF0 | McPherson, KS | 1.3 | 75 | |||
| May 11 | 9:54 PM CDT | EF0 | McPherson, KS | 0.7 | 50 | |||
| May 11 | 9:56 PM CDT | EF1 | Guthrie, IA | 4.3 | 190 | $400,000 | ||
| May 11 | 10:05 PM CDT | EF0 | McPherson, KS | 1.1 | 75 | |||
| May 11 | 10:21 PM CDT | EF0 | Dallas, IA | 5.9 | 100 | $100,000 | ||
| May 11 | 10:44 PM CDT | EF0 | Boone, IA | 1.7 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.